New York, 2024

Flash Flood and Damaging Winds in New York, July 10, 2024

July 10, 2024 · NWS ALY · 3 events in 2 counties and zones

On July 10, 2024, remnants of tropical storm Beryl impacted Eastern New York, bringing moderate to heavy rainfall mainly to the Southwest Adirondacks, though pockets of heavier rainfall was also observed in the Upper-Hudson Valley and Helderbergs. Total rainfall ranged from about an inch to three inches with locally higher amounts up to four inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On July 10, 2024, remnants of tropical storm Beryl impacted Eastern New York, bringing moderate to heavy rainfall mainly to the Southwest Adirondacks, though pockets of heavier rainfall was also observed in the Upper-Hudson Valley and Helderbergs. Total rainfall ranged from about an inch to three inches with locally higher amounts up to four inches. As a result of heavy rainfall, an isolated instance of flash flooding occurred in Hamilton County wherein Route 30 was closed in both directions due to water flooding the roadway. A couple of isolated thunderstorms also resulted in a couple of instances of downed trees in Herkimer county.

President Joe Biden approved New York Governor Kathy Hochul's request for a major disaster declaration which includes Hamilton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 10, 12:43 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 10, 12:43 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
143 PM EDT Wed Jul 10 2024

.SYNOPSIS...
Active weather is expected across eastern New York and western New
England this afternoon through tonight, as the remnants of
Beryl move across the area. Showers and thunderstorms, some of
which could be severe, are expected, along with potential for
flash flooding and very warm temperatures. Chances of showers
and storms will persist into early next week, along with above
normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Messages:

**Severe thunderstorms possible late this afternoon and evening with
primary threats being damaging wind gusts and isolated tornadoes**

**Heat Advisory until 8 PM this evening for portions of the Capital
District, mid Hudson Valley and southern Taconics, and southern
Litchfield County**

**Flood Watch for flash flooding through noon Thursday for the
southern Adirondacks and western Mohawk Valley through northern Lake
George area**

Discussion:

An active near term remains on track for eastern NY and western
New England as the remnants of Beryl track across Ontario and
northern Lake Ontario tonight. The first concern revolves around
our severe weather potential with a surface low and tandem warm
front & cold front tracking across the region. As laid out in
the previous discussion, a favorable air mass characterized by
around 2000 J/kg of MLCAPE, 40-50+ kt of deep-layer shear and
favorable 0-1 km shear and SRH will be in place in the warm
sector and vicinity of the warm front as it track across the
Mohawk Valley and southern ADKs. All of this will interact with
increasing convergence/lift with the surface low and cold front,
leading to increasing chances of showers/storms areawide
beginning by mid-afternoon. Some of these storms will have
potential to become severe, with the primary threats being
damaging wind gusts (given instability, favorable low-level
lapse rates and linear storm mode favorability) and isolated
tornadoes (especially near the warm front across the western
ADKs where convergence, SRH and hodographs curvature will be
maximized). While a lower threat, large hail will also be
possible with stronger updraft cores. The severe weather threat
will diminish this evening as we lose out on heating, though a
strengthening 40-50+ kt LLJ will keep shower/storm chances going
through early Thursday morning before it eventually tracks
further into western New England.

In addition to the threat of severe weather, showers and storms will
be capable of producing torrential rain thanks to higher efficiency
rainfall processes with Beryl. In addition, PWATs in the
1.75-2.50" range (around record for the day per ALB sounding
climo), warm cloud depths around 10-15kft and increasing warm
air/moisture advection with the LLJ will add to the potential.
Little has changed overall in regards to position of the highest
QPF with models remaining focused on areas along and north of
the warm front (generally around the central to southern ADKs).
Here, convergence will be maximized with higher potential for
training storms. WPC maintains a moderate risk of excessive
rainfall across the area, and a flash flood watch remains in
effect through Thursday morning. Please see the hydro discussion
below for additional details.

A Heat Advisory remains in effect through 800 PM mainly for the
Hudson Valley and portions of southern VT, where heat indices around
95-100 F will be possible. Temperatures will fall this evening with
lows ranging from the 60s (higher terrain) to 70s (valleys).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday & Thursday Night...

The remnants of Beryl will track across northern New England
into Quebec to start the period, with the mid and upper level
low & trough following close behind. CVA rotating around the low
will keep pockets of lift in place across the region, ensuring
shower and storm chances persist to close out the work week.
Areas mainly along and north of Interstate 90 are most favored
for POPs (20-40%) as they will be nearer to the low track,
though there will be slight chances across the mid Hudson Valley
near the aforementioned cold front as it stalls across near the
coast. However, it should be a dry & warm day for most as
afternoon highs climb back into 70s (terrain) and 80s (valleys).
Peak heat indices will not be far behind thanks to lower
humidity values.

Friday & Friday Night...

Two shortwaves remain on track to approach the region, one from the
central Great Lakes and the other along the Mid-Atlantic. These
features, combined with the stalled frontal boundary near the coast,
will promote diurnally driven showers and storms mainly across the
mid Hudson Valley and southwest New England. Elsewhere, it will be a
dry and warm end to the work week with highs ranging from the 70s
(terrain) to mid 80s (valleys).

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The shortwave that will be approaching from the Great Lakes is
forecast to track across the region Saturday, and may promote
additional shower and storm chances during the afternoon and
evening. Guidance is not in great agreement of placement due to
differences in the speed and strength of the shortwave, so favoring
to use the NBM with this forecast package. This places higher
favorability of storm chances mainly across the mid Hudson Valley
and southwest New England. Elsewhere, conditions will be warm and
dry.

A hot and dry is favored for to close out the weekend with afternoon
highs climbing into the 80s (terrain) to low 90s (valleys).
Dewpoints in the upper 60s to near 70 will promote heat indices in
the mid 90s, so will need to watch this period for potential heat
headlines.

Additional shortwaves riding in the zonal flow remain on track to
impact the area early next week, which will bring showers and storms
back into the forecast. Each day will feature above normal temps
with valley highs well into the 80s to low 90s. With dewpoints in
the upper 60s to near 70, heat index values will be in the 90s each
day.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Some isolated showers and storms around KGFL and KPOU, so
including VCSH there this afternoon. Organized band of scattered
showers and storms expected to track to the KALB, KGFL area
between about 22Z-04Z. Including PROB30 at KGFL and TEMPO at
KALB for IFR visibilities and MVFR ceilings in thunderstorms.
More isolated to scattered showers and thunderstorms for KPOU
and KPSF between about 00Z-06Z and just including PROB30 there
for IFR visibilities and MVFR ceilings.

Once the rain chances exit after 04Z-06Z, visibilities should
become VFR but ceilings stay MVFR through much of Thursday
morning. There could be some ceilings approaching IFR at KPSF
but ceilings will begin to rise toward VFR toward 18Z.

South winds at 10 to 15 Kt this afternoon with some gusts around
20 to 25 Kt. Winds diminish to around 10 Kt this evening and
less than 10 Kt by daybreak. Winds become southwest between
daybreak and midday Thursday at less than 10 Kt.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHRA.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.HYDROLOGY...
A warm front interacting with the remnant moisture from TC
Beryl today and tonight will bring potential areas of heavy
rainfall to eastern NY and western New England. The Weather
Prediction Center has highlighted much of our region in a threat
for excessive rainfall in the Marginal to Slight Risk
categories Wed and Thu, and moderate risk for the southern
Adirondacks, western Mohawk Valley, and the Lake George Region.

The Mohawk Valley through the ADKs and upper Hudson Valley are
currently expected to see a widespread 1 to 3 inches of rain,
with some locally higher amounts of 4 to potentially 6 inches
possible. These higher end amounts would likely be very
localized to parts of the Adirondacks if/where multiple rounds
of heavy rain occur. Most of this rain will fall between noon
today and 2 AM Thursday morning. Rainfall rates may exceed 2
inches per hour where the heaviest rain falls.

A flood watch for flash flooding remains in effect for the
southern Adirondacks and northern Lake George Region, and has
also been expanded to include portions of the western Mohawk
Valley. Some river flooding may be possible as well depending on
if some of these higher amounts are realized, but the latest
MMEFS and NERFC guidance shows no main stem river flooding.

Confidence has increased in the timing and location of the
heaviest rainfall amounts, although a shift further northwards
with the heaviest rain from the current forecast still cannot be
ruled out. If this were to be the case, the heaviest rainfall
amounts would likely end up along or north of our county warning
area border with BTV.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ041-043-049-
     050-052-053-059-060-064>066-083-084.
     Flood Watch through Thursday morning for NYZ032-033-038>040-
     042-043-082-083.
MA...Heat Advisory until 8 PM EDT this evening for MAZ001.
VT...Heat Advisory until 8 PM EDT this evening for VTZ013-015.

&&

SYNOPSIS...Speck
NEAR TERM...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...NAS
HYDROLOGY...Main/Speck
Hazardous weather outlook, Jul 10, 12:30 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
130 PM EDT Wed Jul 10 2024

CTZ013-MAZ001-NYZ059-060-064>066-VTZ013-015-110300-
Southern Litchfield-Northern Berkshire-Eastern Greene-
Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Bennington-Eastern Windham-
130 PM EDT Wed Jul 10 2024

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, there is a marginal to slight risk for both severe
weather and excessive rainfall leading to flash flooding today and
tonight. The main impact hazards with any thunderstorms will be
damaging winds, but an isolated tornado can't be ruled out. All
storms will be capable of producing locally heavy rainfall that
could lead to ponding of water in urban and poor drainage areas, as
well as isolated to scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is also a chance for thunderstorms Friday night, Saturday,
Monday, and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ043-083-110300-
Northern Washington-Southeast Warren-
130 PM EDT Wed Jul 10 2024

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a chance for thunderstorms Friday night, Saturday,
Monday, and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ047-048-051-054-110300-
Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer-
130 PM EDT Wed Jul 10 2024

...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is also a chance for thunderstorms Friday night, Saturday,
Monday, and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

NYZ041-049-050-052-053-084-110300-
Northern Saratoga-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Southern Washington-
130 PM EDT Wed Jul 10 2024

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is also a chance for thunderstorms Friday night, Saturday,
Monday, and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

CTZ001-MAZ025-NYZ058-061-063-VTZ014-110300-
Northern Litchfield-Southern Berkshire-Western Greene-
Eastern Columbia-Western Ulster-Western Windham-
130 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk for both severe weather and
excessive rainfall leading to flash flooding today and tonight. The
main impact hazards with any thunderstorms will be damaging winds,
but an isolated tornado can't be ruled out. All storms will be
capable of producing locally heavy rainfall that could lead to
ponding of water in urban and poor drainage areas, as well
as isolated to scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is also a chance for thunderstorms Friday night, Saturday,
Monday, and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

NYZ032-033-038>040-042-082-110300-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Warren-Northern Fulton-
130 PM EDT Wed Jul 10 2024

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a chance for thunderstorms Friday night, Saturday,
Monday, and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

The radar

The Ft Drum radar (KTYX), 107 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 10, 2:05 PM EST
Where
Hamilton County, 1.79 mi ENE of Long Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.976, -74.385

Local law enforcement reported a tree down on McIntyre Boulevard.

Thunderstorm Wind, Herkimer

When
July 10, 5:47 PM EST
Where
Herkimer County, 0.16 mi E of Russia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.270, -75.077

A 911 Call Center reported three trees down in the town of Russia.

Flash Flood, Hamilton

When
July 10, 5:55 PM EST to 8:30 PM EST
Where
Hamilton County, 6.39 mi NW of Long Lake to 6.42 mi NW of Long Lake
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
44.033, -74.514

New York Department of Highways reported the closure of Route 30 in both directions due to water flowing across the roadway. Additionally, a video taken by a member of the public showed water flowing rapidly out of Minnow Pond, adjacent to Route 30, crossing the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1199018, 1199021, 1199017.